Intended for healthcare professionals

Rapid response to:

Clinical Review

Gynaecomastia and breast cancer in men

BMJ 2008; 336 doi: https://doi.org/10.1136/bmj.39511.493391.BE (Published 27 March 2008) Cite this as: BMJ 2008;336:709

Rapid Response:

Gynaecomastia and anabolic steroid use

Whilst Niewoehner and Schorer note in their review of gynaecomastia
and
breast cancer in men that the use of anabolic steroids should be
considered
in the cause of gynecomastia [1], it is important to recognise the
significant
levels of use of these drugs for performance- and image-enhancing reasons
within the general population [2, 3, 4]. Furthermore, many users practice
complex, self-directed, polydrug regimes [2, 3, 5] that include not only
the
use of supraphysiologic doses of multiple types of anabolic steroids but
also,
inter alia, growth hormone, human chorionic gonadotropin, spironolactone
and a wide variety of supplements (e.g. the prohormone
dehydroepiandrosterone (DHEA)) [2, 3, 5, 6] — substances that have all
been
associated with gynecomastia.

Given the high levels of self-reported gynecomastia in users [3] —
and
reflected in the widespread prophylactic use of self-prescribed tamoxifen
[3,
6], (and, anecdotally, an increasing use of aromatase inhibitors) — we
consider it particularly relevant to ask about use of anabolic steroids
and
ancillary substances (type of drugs, dose and duration of use) in
individuals
presenting with gynecomastia who have mesomorphic or hypermesomorphic
body types (in this regard it is also noteworthy that use of these drugs
is not
just restricted to adolescents and those in their 20s [2, 3, 6]).

As the authors of the review highlight, however, patients can feel
embarrassed and anxious by their condition and this can be compounded in
this population given the demonisation of anabolic steroids by society.
Further, the historic low-level of engagement and trust by this population

with health professionals [2, 3] may act on this, which could increase a
reluctance to reveal their use of these substances [7, 8]. Alongside this,

clinicians should also be cognisant to the ubiquity of counterfeit drugs
in use
by this population, which, not only differ in stated dose and drug, but
also
contain other substances not present on the labelling [9–11]. This,
ultimately,
may confound determination of the causative substance/agent.

Finally, alongside the risk of gynaecomastia, it is important to
recognise that
this population have complex health needs [2, 3, 5, 12], not least added
to by
the fact that more than 70% of these individuals inject many of these
drugs
[2, 3]. Yet, aside from the provision of sterile injecting equipment,
there are
few opportunities for this population to engage with health professionals.

From both the literature [2, 3] and our own experience of working with
this
population there are clearly a significant number of individuals who
desire
better engagement with health services. We would therefore suggest that we

need to explore new ways of engaging with this population that are
acceptable to them in order to reduce harm and promote health.

1. Niewoehner CB, Schorer AE. Gynaecomastia and breast cancer in men.
BMJ.
2008;336(7646):709-713.

2. Korkia P, Stimson GV. Anabolic steroid use in Great Britain: an
exploratory
investigation. A report to the Department of Health, the Welsh Office and
the
Chief Scientist Office, Scottish Home and Health Department. London,
United
Kingdom: Her Majesty’s Stationery Office, 1993.

3. Lenehan P, Bellis M, McVeigh J. Anabolic steroid use in the North
West of
England. Journal of Performance Enhancing Drugs. 1996;1:57–70.

4. Roe S, Man L. Drug misuse declared: Findings from the 2006/07
British
Crime Survey. London, United Kingdom: Home Office; 2007.

5. Dawson RT. Drugs in sport – the role of the physician. J
Endocrinol.
2001;170:55-61.

6. Baker JS, Graham MR, Davies B. Steroid and prescription medicine
abuse in
the health and fitness community: A regional study. Eur J Intern Med.
2006;17(7):479–484.

7. van der Kuy PH, Stegeman A, Looij BJ Jr, Hooymans PM.
Falsification of Thai
dianabol. Pharm World Sci. 1997;19(4):208–209.

8. Ferenchick GS. Validity of self-report in identifying anabolic
steroid use
among weightlifters. J Gen Intern Med. 1996;11(9):554-556.

9. McVeigh J, Lenehan P. Counterfeits and fakes: a growing problem.
Relay.
1994;1(1):8–9.

10. Perry H. Counterfeit-fake anabolic steroids and hazards of their
use.
Relay. 1995;1(4):9-12.

11. Musshoff F, Daldrup T, Ritsch M. [Anabolic steroids on the German
black
market]. Arch Kriminol. 1997;199(5-6):152–158.

12. Hartgens F, Kuipers H. Effects of androgenic-anabolic steroids in

athletes. Sports Med. 2004;34(8):513-554.

Competing interests:
None declared

Competing interests: No competing interests

16 April 2008
Michael J Evans-Brown
Researcher in Ergogenic and Ancillary Drugs
Caryl Beynon, Jim McVeigh
Centre for Public Health, Liverpool John Moores University, Castle House, Liverpool, L3 2AY